Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 120, NWS Aberdeen, SD

July 27, 2004Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 27, 2004, 6:35 PM CDT for Lyman County, South Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2004, 6:35 PM CDT (23:35 UTC)
Expired
Jul 27, 2004, 7:15 PM CDT
In force
40 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Lyman County, SD

The radar

The Aberdeen radar (KABR), 207 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:00 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 27, 3:00 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
300 PM CDT TUE JUL 27 2004

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
MAIN FOCUS OF THIS PACKAGE IS ON PRECIPITATION EVENT TONIGHT AND
WEDNESDAY.  MODELS CONTINUE IN GOOD AGREEMENT AND HAVE HANDLED THIS
WITH GOOD CONSISTENCY IN BOTH RUN TO RUN AND MODEL TO MODEL.
CURRENT FOCUS IS ON WSR-88D DEPICTION.  CURRENT VISIBLE SATELLITE
PICTURE MAKES PLACING PRE FRONTAL TROUGH AND COLD FRONT FAIRLY
EASY.  CONVECTION IS BEGINNING ALONG PRE FRONTAL BOUNDARY AT THIS
TIME IN THE FAR WESTERN PART OF THIS AREA.  UPPER LEVEL WIND SUPPORT
IS POOR FOR SEVERE DEVELOPMENT WITH MID LEVEL WINDS ON THE ORDER OF
5 TO 15 MPH. EARLY MORNING SOUNDING AT KABR PICKED UP ON LOW LEVEL
JET WITH LOW LEVELS SHOWING NEARLY 40 KNOTS.  THIS JET WAS VISIBLE
IN VISIBLE SATELLITE CLOUD FIELD.  IT HAS NOW MOVED OFF TO THE
EAST.  EXPECT FOR TONIGHT THAT AN AREA OF THUNDERSTORMS WILL
ACCOMPANY THE COLD FRONT ACROSS THE AREA WITH IT FINALLY CLEARING
THE AREA BY WEDNESDAY AFTERNOON.  BEHIND THE FRONT HAVE KEPT AN AREA
OF THUNDERSTORMS IN THE WEST WITH THE COOLING MID LEVELS BUT EXPECT
THAT TO END BY EARLY THURSDAY MORNING.  GOING GRIDS HAD GOOD HANDLE
ON SITUATION AND FEW SUBSTANTIVE CHANGES WERE MADE.  EXPECT
TEMPERATURES TO RECOVER BEHIND THE FRONT BY SATURDAY.  AGAIN
TEMPERATURE GRIDS WERE CLOSE AND FEW CHANGES WERE MADE.

.LONG TERM...SATURDAY THROUGH TUESDAY
MODELS REMAIN CONSISTENT WITH THE UPPER PATTERN IN THE EXTENDED
PERIOD...EXCEPT FOR THE TIMING OF THE VARIOUS SHORTWAVES MOVING
THROUGH. AN UPPER TROUGH WILL BE JUST MOVING OUT OF THE REGION
SATURDAY...WITH A RIDGE BUILDING OVER THE ROCKIES AND WESTERN
PLAINS. THE RIDGE SINKS BACK TO THE SOUTH SOME ON MONDAY WITH MORE
OF A ZONAL PATTERN OVER THE UPPER MIDWEST...THEN BEGINS TO BUILD
BACK NORTH AGAIN ON TUESDAY. AT THE SURFACE...A COOL FRONT DROPS
OVER NORTH DAKOTA ON SATURDAY...THEN INTO SOUTH DAKOTA ON SUNDAY
WHERE IT BECOMES STATIONARY THROUGH THE DAY MONDAY BEFORE MOVING
BACK NORTHWARD AS A WARM FRONT. A TROUGH THEN APPROACHES THE REGION
FROM THE WEST ON TUESDAY. NEWEST MODEL RUNS NOW HINTING AT
PRECIPITATION DEVELOPING WITH THE WARM FRONT MONDAY AND THE INCOMING
TROUGH ON TUESDAY. AT THIS TIME...NOT A LOT OF MOISTURE OR UPPER
SUPPORT BEING INDICATED...SO HAVE OPTED TO CONTINUE WITH A DRY
EXTENDED FORECAST.

MODELS STILL HINTING AT SOME PRETTY WARM TEMPERATURES WITH SOUTHERLY
FLOW OVER MUCH OF THE REGION. H85 TEMPS START OFF IN THE TEENS ON
SATURDAY...THEN RISE INTO THE 20S FOR THE REMAINDER OF THE PERIOD.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

KEEFE/PARKIN
Hazardous weather outlook, Jul 27, 5:16 AM CDT, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
516 AM CDT TUE JUL 27 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-281015-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
516 AM CDT TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
PERSIST THROUGH TONIGHT. THERE IS A SLIGHT CHANCE THAT A FEW STORMS
COULD BECOME SEVERE. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.

LILES

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.